Opiate withdrawal refers to the wide range of symptoms that occur after stopping or dramatically reducing opiate drugs after heavy and prolonged use (several weeks or more).
Opiate drugs include heroin, morphine, codeine, Oxycontin, Dilaudid, methadone, and others.
Withdrawal from opioids; Dopesickness
Causes, incidence, and risk factors
About 9% of the population is believed to misuse opiates over the course of their lifetime, including illegal drugs like heroin and prescribed pain medications such as Oxycontin.
These drugs can cause physical dependence. This means that a person relies on the drug to prevent symptoms of withdrawal. Over time, greater amounts of the drug become necessary to produce the same effect.
The time it takes to become physically dependent varies with each individual.
When the drugs are stopped, the body needs time to recover, and withdrawal symptoms result. Withdrawal from opiates can occur whenever any chronic use is discontinued or reduced.
Some people even withdraw from opiates after being given such drugs for pain while in the hospital without realizing what is happening to them. They think they have the flu, and because they don't know that opiates would fix the problem, they don't crave the drugs.